Amoxicillin-associated hemorrhagic colitis in the presence of Klebsiella oxytoca

Ann M. Philbrick, Michael E. Ernst

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

Antibiotic-induced diarrhea can be a significant source of morbidity. Pseudomembranous colitis, or Clostridium difficile-associated diarrhea (CDAD), is an increasingly reported adverse effect of therapy with broad-spectrum antibiotics and can prolong the hospital stay of affected patients. Although sharing some of the same clinical symptoms as CDAD, antibiotic-associated hemorrhagic colitis is a distinctly separate form of colitis that is characterized by the absence of toxin-producing C. difficile and the presence of hematochezia. Colonoscopy usually reveals extensive hemorrhage and inflammation in the lamina propria, with lack of pseudomembranes. Spontaneous resolution usually occurs shortly after cessation of the antibiotic. Infection with Klebsiella oxytoca, a gram-negative facultative aerobic enterobacterium, has been suggested as a possible cause for antibiotic-associated hemorrhagic colitis. Some K. oxytoca strains isolated from patients with antibiotic-associated hemorrhagic colitis produce a cytotoxin that can induce epithelial cell death and may predispose certain patients to hemorrhagic colitis during exposure to antibiotics. We describe a patient who developed hemorrhagic colitis shortly after starting a course of amoxicillin therapy for sinusitis prophylaxis. His stool samples were negative for C. difficile antigens but grew K. oxytoca. The patient received supportive care in conjunction with antibiotic coverage consisting of metronidazole and piperacillin-tazobactam. He improved throughout his hospital stay and was discharged on hospital day 11. Given the increasing concern for CDAD, clinicians should be careful not to overlook other possible causes for antibiotic-induced diarrhea.

Original languageEnglish (US)
Pages (from-to)1603-1607
Number of pages5
JournalPharmacotherapy
Volume27
Issue number11
DOIs
StatePublished - Nov 1 2007

Keywords

  • Antibiotic-associated hemorrhagic colitis
  • Clostridium difficile-associated diarrhea
  • Enterocolitis
  • Hemorrhagic colitis
  • Klebsiella oxytoca

Fingerprint Dive into the research topics of 'Amoxicillin-associated hemorrhagic colitis in the presence of Klebsiella oxytoca'. Together they form a unique fingerprint.

  • Cite this